Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 12, 2002, 4:07 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2002, 4:07 PM MDT (22:07 UTC)
- Expired
- Sep 12, 2002, 5:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:30 PM MDT | Hail 1.75 | Elbert, CO | |
| Sep 12, 4:45 PM MDT | Hail 2 | Elbert, CO | Large hail broke a skylight in a home. |
| Sep 12, 4:50 PM MDT | Hail 0.75 | Elizabeth, CO | |
| Sep 12, 4:55 PM MDT | Tornado F0 | Elbert, CO | A tornado touched down briefly but did no damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS55 KBOU 122207 SVRDEN COC035-039-122300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 406 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO EASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ELBERT...OR ABOUT 28 MILES NORTH OF COLORADO SPRINGS...AND 12 MILES EAST OF CASTLE ROCK...OR 23 MILES SOUTH OF DENVER. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY HILLS...CASTLE PINES...CASTLE ROCK...ELBERT...ELIZABETH... FRANKTOWN...KIOWA...LARKSPUR...PARKER...PONDEROSA PARK...SURREY RIDGE AND THE PINERY. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. THESE SEVERE THUNDERSTORMS MAY PRODUCE FUNNEL CLOUDS. VERY HEAVY RAINS WITH THESE STORMS MAY ALSO FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 3914 10490 3915 10460 3915 10437 3956 10431 3956 10478 3945 10495 BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 12, 2:55 PM MDT, 1 hour 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT THU SEP 12 2002 TONIGHT AND FRIDAY: CURRENT RADAR PICTURES ARE INDICATING 10-20% CONVECTIVE COVERAGE RIGHT NOW OVER THE ALPINE AREAS AND ADJACENT PLAINS. CROSS SECTIONS AND SATELLITE PICTURES SHOW THE DECENT MOISTURE TO CONTINUE OVERNIGHT INTO FRIDAY. FORECAST AND ACARS SOUNDINGS SHOWS CAPES UNDER 1000 JOULES FOR THE FORECAST AREA INTO THIS EVENING. THE LOW LEVEL FLOW IS FAIRLY BENIGN AT THIS TIME ...WITH LITTLE CHANGE EXPECTED THIS EVENING. THERE IS SOME WEAK SYNOPTIC SCALE ASCENT IN THE SYNOPTIC SCALE. OVERALL POP COVERAGE THIS EVENING WILL BE A BIT LESS THEN YESTERDAY EVENING AND IT WILL LIKELY END SOONER AS WELL. GRIDS SHOW THE UPPER TROUGH TO SLIDE ACROSS THE FORECAST AREA THROUGH THE DAY FRIDAY INTO FRIDAY EVENING. DIV-Q GRIDS SHOW WEAK UPWARD FORCING FOR THE FORECAST AREA UNTIL THE TROUGH AXIS PUSHES ACROSS. THERE IS CONTINUED MOISTURE ON FRIDAY FROM THE MODELS BUT A BIT LESS THEN TODAY. WILL STILL NEED SOME POPS UNTIL TROUGH AXIS PASSAGE...BUT AGAIN A BIT LESS THEN TODAY. FRIDAY NIGHT THROUGH SUNDAY: CROSS SECTIONS INDICATE MUCH DRIER CONDITIONS THROUGH THIS PERIOD...WITH WEAK DOWNWARD SYNOPTIC SCALE FORCING PROGGED FOR SATURDAY NIGHT AND SUNDAY. IN THE LOW LEVELS...MODELS SHOW A SURGE OF COOLER AIR AND UPSLOPE INTO THE FORECAST AREA ABOUT 15Z SATURDAY MORNING. THE UPSLOPE CONTINUES INTO SATURDAY EVENING. HOWEVER IT WILL BE MUCH DRIER...STABLE TOO. NO POPS. FOR TEMPERATURES...GRIDS SHOULD READINGS PRETTY STEADY STATE FOR THE NEXT COUPLE DAYS. MAYBE A BIT COOLER ON SATURDAY ...THEN A THE WARMEST DAY ON SUNDAY. IN THE EXTENDED FORECAST...MONDAY THROUGH THURSDAY: ON MONDAY THE MODELS SHOW AND UPPER RIDGE HEADING EAST OUT OF THE FORECAST AREA. BY TUESDAY THE MEDIUM RANGE MODELS SHOW A MEAN TROUGH SETTING UP OVER THE WESTERN U.S. AND CANADA...BUT ITS MAINLY NORTH THEN WEST OF US. THE UPPER FLOW IS FAIRLY ZONAL AND IT STILL DOES NOT LOOK VERY MOIST. THE TEMPERATURES STAY AT OF SLIGHTLY ABOVE SEASONAL NORMALS. WILL KEEP IT DRY ONE MORE TIME. RJK .DEN...NONE.
In the hours before
Special weather statement, Sep 12, 10:50 AM MDT, 5 hours 17 minutes before
COZ030>051-122000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1050 AM MDT THU SEP 12 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MOIST AIRMASS REMAINS OVER THE STATE TODAY WHILE AN UPPER LEVEL DISTURBANCE LINGERS OVER THE REGION. SUNNY SKIES CONTINUING THROUGH THE EARLY AFTERNOON WILL WARM THE AIRMASS... MAKING IT SOMEWHAT UNSTABLE. SCATTERED THUNDERSTORMS SHOULD DEVELOP BY MID-AFTERNOON AND CONTINUE INTO THE EVENING. WINDS ALOFT OVER NORTHEAST COLORADO ARE WEAK...ALLOWING STORMS THAT DEVELOP TO BE SLOW MOVERS. THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL BUT SHOULD NOT BE STRONG ENOUGH TO PRODUCE DAMAGING HAIL OR GUSTY WINDS. HEAVY RAINS FROM THUNDERSTORMS MAY CAUSE SOME FLOODING OF STREETS OR FIELDS. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING BUT REPORTS OF FLOODING FROM HEAVY RAINFALL WILL BE APPRECIATED. OUTLOOK FOR FRIDAY: THE UPPER LEVEL TROUGH LINGERING OVER THE STATE WILL KEEP AN UNSETTLED AIRMASS OVER THE AREA. ANOTHER CHANCE OF SHOWERS OR THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:18 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 42 min |
| Sep 12, 4:23 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
| Sep 12, 4:23 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
| Sep 12, 5:59 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.